Case StudyRegister Today!
- by getoverit Apr 9, '09A few months ago we had a case study presentation of a cardiac episode in the ER and I was wondering if anyone was interested in another one? I'll try to present this one as best I can (I've never done this before) and I'm sure you smart cookies will figure this out pretty quick.
A 64 y.o. male admitted with acute mental status change and fever. His vitals are:
HR 127 intermittent a-fib/sinus tach
SpO2 94% on 5L/NC
He is restless and confused. The neurologist was unsuccessful at obtaining an LP so he was started on Acyclovir empirically. After several days, you notice his urine output is markedly decreased (+2L I&O). His heart rate has been controlled with Metoprolol and Diltiazem and he has been NPO, receiving Heparin,Travasol and lipids through a central line. He is becoming dyspneic on 35% venturi mask and developing peripheral edema. SpO2 has dropped to the mid 80s.
What would you want ordered? What do you think are the best actions to manage him?
- 1,113 Views
- Apr 9, '09 by student00I would order labs, and give him lasix.
- Apr 9, '09 by CaseManager1947I'm guessing he's in trouble due to the Travasol and reduced kidney function. I suspect he's overloaded. Renal consult ? You don't mention BUN or Cr levels, but I suspect they're up. Aluminum accumulation and toxicity a possibility. I'd consult renal, Blood gas, and 2D Echo.
- Apr 9, '09 by blondy2061hI'd think he'd need to be intubated in the near future. I'd also think he'd need diuresing- Lasix or bumex.
- Apr 9, '09 by HonestRNI would want a BNP, BMP, CBC & ABG's ordered, lasix ordered, renal consult, pulmonary consult. How high is his fever? High enough to order blood cultures? Has cardiology been consulted? I suspect so due to the metoprolol and diltiaziem orders.
- Apr 9, '09 by MN BigJI'm still trying to figure out how he is in A-fib and Sinus tach at the same time.
I'm sure he needs some lasix, a chest Xray, bipap, possible intubation.
And depending on labs he could also be in early sepsis so some antibiotics to start while we are waiting for the labs. Probably has more than one problem, CHF- secondary to his HR and a-fib along with pneuomia.
- Apr 9, '09 by getoveritGood calls. I forgot to mention, he had a head CT wtih contrast showing encephalopathy which prompted the anti-virals/abx.
His cxr shows left lower lobe infiltrate/atelactasis. Pertinant labs are
MNBigJ, he's in intermittent a-fib and sinus tach, which means he alternates between the two rhythms.
So the patient is intubated and placed on a mechanical ventilator. Aggressively diuresed and after 160mg Lasix he has put 25 cc out over 12 hours.
- Apr 9, '09 by MN BigJI was just giving you crap about the afib sinus tach at the same time thing.
Besides his renal failure and possible pneuomia/chf (though the BNP isn't real high) and possible meningitis and anemia I'm starting to lose track of it all without seeing the guy and being there. He is trying to compensate though. What's his K+? Seems almost like he has gone to far and it's time for a preist if the dialysis doesn't help much and we don't get a LP to r/o meningitis (which he is being covered for). Of course I could be missing something here and could be way off.
- Apr 9, '09 by meandragonbrettWhat's his serum lactate? What's his BMP? Are we monitoring CVP? Has blood, urine, and a BAL been sent yet? Sounds like we need an ASAP nephrology consult. What was the admission CBC compared to the most recent? Despite having the AMS, what is his neuro exam like?
- Apr 10, '09 by CaseManager1947TRAVASOL and DECREASED renal function.... he's also got a line..... what about line sepsis... this or a drug interaction....